The impact of medication on ED
Reviewed by our clinical team
Erectile dysfunction (ED), also often referred to as impotence, is when a man struggles to get or fails to sustain an erection. It is a common problem, particularly for men over the age of 40.
Although ED is usually nothing to worry about, it can have a significant impact on those experiencing it. It can affect self-esteem, cause embarrassment, and create issues in relationships.
Read on to find out more about the causes of ED, including certain medications, and what treatment options are available.
What causes erectile dysfunction?
There are many causes of erectile dysfunction. To achieve and maintain an erection, a man needs a healthy blood supply and nervous system in addition to sexual desire. Therefore, anything that impacts these can contribute to ED.
There are also physical factors that can cause ED such as nerve problems, hormonal imbalances, and narrowing of blood vessels.
Lifestyle factors can also be linked to erectile dysfunction. Smoking and alcohol use are common contributors, as are high cholesterol and being overweight. In addition, certain prescription and over-the-counter medications, and recreational drugs can cause ED.
Can medication cause erectile dysfunction?
Whilst medications may treat an illness or condition, they can contribute to ED in several ways and disrupt normal erectile behaviour. They may affect your hormones, blood circulation or nervous system, for instance, or reduce your libido.
What blood pressure medications cause erectile dysfunction?
Certain blood pressure medications can decrease blood flow to the penis, contributing to ED. Diuretics and beta-blockers are the most common medications with ED as a side effect, examples of which include hydrochlorothiazide, chlorthalidone, furosemide, atenolol and propranolol.
Does prostate medication cause erectile dysfunction?
Whilst an enlarged prostate (benign prostatic hyperplasia or BPH) does not necessarily cause ED, some medications used to treat BPH can. Some prostate cancer medications also have erectile dysfunction as a side effect. Flutamide and leuprolide are examples of such medications.
Can bipolar or anxiety medication cause erectile dysfunction?
Mental health conditions in themselves can affect your sex drive but several medications used to treat depression and anxiety can also cause ED. These include Selective Serotonin Reuptake Inhibitors (SSRIs) such as fluoxetine and sertraline, and other medications including diazepam and tranylcypromine.
Lithium, which is a common treatment option for bipolar disorder, is another medication that can cause erectile dysfunction in some men.
Can diabetes medication cause erectile dysfunction?
Men with diabetes are at higher risk of ED due to high blood sugar levels, and elevated blood pressure and fats which can damage blood vessels. Medication, such as metformin, is often prescribed in the treatment of diabetes and whilst it can improve the sexual health-related symptoms of diabetes, it can also contribute to ED as it can lower testosterone and sexual drive.
Find out more about ED and diabetes here.
What recreational drugs cause erectile dysfunction?
Illicit or recreational drugs (some of which will be illegal drugs in some countries) can alter the way your body functions, resulting in conditions such as ED. They can also impact your health, including the health of your penis. Illegal drugs can cause serious, permanent damage and have a long-lasting impact on your sex life so it is recommended that you refrain from using any illicit substances.
Marijuana and ED
Cannabis use can prevent the smooth muscle in your penis from relaxing. This results in a restricted blood flow and an inability to get an erection.
When smoking cannabis mixed with tobacco, the chances of ED are greater still as smoking damages blood vessels by restricting blood flow.
Cocaine and ED
Long-term cocaine use can have many sexual side effects due to its effect on blood vessels. It can cause ED as well as a loss of sensation during sex. Cocaine also dulls the brain’s ability to respond to sexual stimulation, causing a loss of libido and reducing feelings during intercourse.
Amphetamines and ED
Amphetamines such as ecstasy, MDMA and meth can also cause vasoconstriction, which is the narrowing of blood vessels. When blood vessels to the penis are narrowed, this can cause issues with blood flow and the ability to get or maintain an erection.
How do you fix drug induced erectile dysfunction?
Most medication-induced sexual side effects are not permanent. If you believe that the medication you are taking is affecting your erection, there are several different treatment options available.
If you have not long started taking the medication, it may just be that your body needs time to adjust. But, if you have been on the medication for some time and you feel it is contributing to your ED, you may be able to change the dose or switch to an alternative medication.
If changing your current medication is not an option, you may be able to look at treatments that specifically target the sexual side effects.
None of this should be done, however, without guidance and approval from your GP or medical practitioner.
When to seek treatment for ED
If you keep experiencing erectile dysfunction or it is affecting other aspects of your life such as your mental wellbeing or sex life, you should book an appointment to discuss it with your GP. They will be able to provide advice, carry out tests if needed, and outline treatment options for you.
Medication for ED
You don't need a prescription to get Viagra Connect, and you can buy it from a pharmacy after discussing it with the pharmacist. You can also purchase it online but be cautious and make sure you are using a reputable site.
In summary, erectile dysfunction is a common problem experienced by men. There are many causes of erectile dysfunction, including a range of medications. Erectile dysfunction can often be easily treated. If you are concerned about your ability to get or keep an erection, then you should talk to your GP about treatment options.